Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 81, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 22, 2004, 11:15 PM CDT for Lincoln County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 11:15 PM CDT (04:15 UTC)
- Expired
- May 23, 2004, 12:00 AM CDT
- In force
- 45 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Lincoln County, KS
The radar
The Grand Island radar (KUEX), 145 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2741 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 21.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 230415 SVRICT KSC105-230500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1114 PM CDT SAT MAY 22 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN CENTRAL KANSAS * UNTIL MIDNIGHT CDT. * AT 1114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF BARNARD TO 4 MILES NORTH OF EXIT 216 ON INTERSTATE 70...OR ALONG A LINE EXTENDING FROM 17 MILES NORTHEAST OF LINCOLN TO 12 MILES NORTH OF ELLSWORTH...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR BEVERLY AROUND 1135 PM CDT... NEAR WESTFALL AROUND 1140 PM CDT... THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LINCOLN COUNTY UNTIL MIDNIGHT CDT. LAT...LON 3921 9797 3887 9839 3887 9795 3912 9794 $$ /DARMOFAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 9:04 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 22, 9:04 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 904 PM CDT SAT MAY 22 2004 .DISCUSSION... ...UPDATED... 00Z EVE RAOBS AND MESO DATA SUGGEST CAP SUFFICIENTLY STG TO INHIBIT CVTV DVLPMT ACRS THE CWA THRU MID-EVENING. BEST LO LVL CNVGNC WL RMN JUST N OF THE AREA INTO THE LATE EVENING, AS MESO BNDRY AND SYNOPTIC SFC FNT CONT TO MOV SSEWD ACRS NRN KS. HOWEVER, PTNS OF CNTRL KS WL RMN IN CLOSE ENUF PROXIMITY TO LO LVL FEATURES AS LO LVL JET STRENGTHENS TWD 06Z ACRS THE AREA. THIS IN COMBO WITH FAVORABLE UPR FLO/JET DYNAMICS, SUGGEST AT LEAST SLT OR MODEST CHC POPS RMN WARRANTED FOR PTNS OF CNTRL KS TNGT. AFT COORD WITH THE SPC, HAVE TRIMMED OFF PTN OF WW253, WITH PROTECTIVE CAPPING FURTHER S AND E. COND SVR RISK WL CONT FOR REST OF WW253 TIL EXPIRATION, THOUGH MAY BE HARD PRESSED TO DVLP S TO I-70 BFR END VALID TIME OF WATCH. SLGT TWEAK TO WINDS, SKY, OTHERWISE LTL CHG TO REST OF FCST TNGT. UPDATED GRIDS/ZFP OUT SHORTLY. KED ------------------------------------------------------------- PREVIOUS DISCUSSION... 342 PM CDT SAT MAY 22 2004 MAIN FCST CONCERN IS THE POTENTIAL FOR THUNDERSTORMS THROUGH THE WEEK. TONIGHT: WELL-DEFINED SHORTWAVE TROF OVER THE SOUTHWESTERN U.S. AT THE SURFACE, LOW PRESSURE SYSTEM OVER NORTHWEST KANSAS, NEAR HILL CITY. DRYLINE EXTENDS SOUTH INTO THE TEXAS PANHANDLE. FRONTAL BOUNDARY EXTENDS FROM THE LOW NORTHEASTWARD INTO EASTERN NEBRASKA. JET IS EJECTING OUT FROM THE UPPER LEVEL LOW AND INTO NORTHWEST KANSAS/SOUTHWEST NEBRASKA. AFTERNOON THUNDERSTORM DEVELOPMENT IN THIS AREA AND SOME OF THE STORMS WILL BE SEVERE (SEE SPC WATCHES FOR SPECIFICS). THESE STORMS SHOULD CONTINUE TO DEVELOP TO THE EAST ACROSS SOUTHERN NEBRASKA AND IOWA WHERE SPC HAS THAT AREA IN A MODERATE RISK AREA. AT 700 MB TEMPERATURES IN THE +10-+12 DEGREES WHICH IS A PRETTY GOOD CAP. WITH SURFACE TEMPERATURES IN THE MID 80S TO LOWER 90S AT MID AFTERNOON COULD SEE A FEW MORE DEGREES OF WARNING WHICH WILL BE ENOUGH TO BREAK THE CAP MAINLY IN CENTRAL KANSAS. PER MESO-ETA THINK THIS EVENING WILL BE MUCH LIKE LAST EVENING WITH THUNDERSTORM DEVELOPING ALONG THE DRYLINE TO OUR WEST. WILL THEN HAVE AN AREA OF STORMS MOVING MAINLY THROUGH CENTRAL KANSAS DURING THE 00-06Z TIMEFRAME. THINK SOUTH CENTRAL AND SOUTHEAST KANSAS WILL REMAIN DRY DUE TO THE STRONG CAP. SPC MAINTAINS A SLIGHT RISK IN THE CENTRAL KANSAS AREA. THINK THE AREA WHERE WE COULD SEE ANY SEVERE WEATHER WOULD BE WEST OF A LYONS TO SALINA LINE MAINLY THIS EVENING. SUNDAY: THE SURFACE BOUNDARY SHOULD MOVE THROUGH THE FORECAST AREA LATE TONIGHT WITH HIGH PRESSURE AT THE SURFACE. NICE DAY ON TAP WITH LESS WIND AND TEMPERATURES IN THE 80S. MON-TUES: NEXT SIGNIFICANT SHORTWAVE TROF WILL MOVE EASTWARD ACROSS THE NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY. AT THE SURFACE NEXT BOUNDARY SHOULD MOVE ACROSS THE AREA MONDAY AFTERNOON AND NIGHT. AM UNCERTAIN ABOUT THE AMOUNT OF LOW LEVEL MOISTURE THAT WILL RETURN INTO THE AREA. DO THINK THE CHANCE IS THERE FOR THUNDERSTORM DEVELOPMENT MAINLY IN SOUTHEAST KANSAS SO HAVE MAINTAINED THE SMALL POPS IN THAT AREA. WED-SAT: GFS IS PAINTING A STORMY FRIDAY INTO SATURDAY. HOWEVER, DO HAVE CONCERNS WITH REGARD TO THE SPEED THAT THE GFS EJECTS THE UPPER LEVEL TROF TAKING IT FROM SOUTHERN CALIFORNIA AT 1200Z THURSDAY TO THE TEXAS PANHANDLE BY 0000Z FRIDAY. AT THIS TIME DID PUT SOME SMALL POPS IN FOR FRIDAY BUT CONFIDENCE IS LOW AT THIS TIME BECAUSE OF THE TROF MOVEMENT. && .POINT TEMPS/POPS... WICHITA 65 86 66 93 / 10 10 10 20 HUTCHINSON 63 86 62 91 / 20 5 10 20 NEWTON 65 86 64 92 / 20 10 10 20 ELDORADO 66 86 66 92 / 10 10 10 20 STROTHER FIELD 67 87 66 93 / 10 10 10 20 RUSSELL 59 85 60 87 / 30 5 10 20 GREAT BEND 60 86 60 88 / 30 5 10 20 SALINA 62 85 62 89 / 20 5 10 20 MCPHERSON 63 85 62 91 / 20 5 10 20 COFFEYVILLE 71 87 66 92 / 10 10 10 20 CHANUTE 70 86 65 91 / 10 10 10 20 IOLA 70 86 65 91 / 20 10 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 20/ELDER
Hazardous weather outlook, May 22, 4:03 PM CDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 403 PM CDT SAT MAY 22 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-231200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 403 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED SEVERE THUNDERSTORMS WILL DEVELOP THIS EVENING ACROSS CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS. THE STORMS WILL MOST LIKELY INITIATE AROUND RUSSELL AND GREAT BEND BETWEEN 6 AND 8 PM AND PUSH EAST INTO SALINA AND MCPHERSON BY 10 PM. THE ONLY LIMITING FACTOR ON THE TIMING OF THIS INITIATION WILL BE THE CAPPING INVERSION. ONCE THE STORMS DEVELOP, THEY WILL HAVE THE POTENTIAL OF PRODUCING LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WIND GUSTS. THE SEVERE THREAT IS EXPECTED TO DIMINISH AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL COME LATE MONDAY THROUGH WEDNESDAY AS A COLD FRONT MOVES SLOWLY THROUGH THE AREA. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE THUNDERSTORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE BETWEEN 6 PM AND 11 PM. FOR THE AREA NORTH OF A LINE COTTONWOOD FALLS TO HUTCHINSON LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM JMC/COX
In the hours before
Special weather statement, May 22, 8:17 PM CDT, 2 hours 58 minutes before
KSZ032-033-047>052-230205- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 817 PM CDT SAT MAY 22 2004 ...TORNADO WATCH UPDATE MESSAGE... TORNADO WATCH, NUMBER 253, HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN CENTRAL KANSAS... MARION AND MCPHERSON. TORNADO WATCH, NUMBER 253, REMAINS IN EFFECT UNTIL 11 PM CDT, FOR THE FOLLOWING COUNTIES IN CENTRAL KANSAS... RUSSELL, BARTON, LINCOLN, ELLSWORTH, SALINE AND RICE. KED
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.